Nevada, 2012

Damaging Wind in Nevada, August 10, 2012

August 10, 2012 · NWS LKN · 1 event in 1 county or zone

A thunderstorm produced a wind gust to 59 mph at the North Spring Valley DRI mesonet site.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A thunderstorm produced a wind gust to 59 mph at the North Spring Valley DRI mesonet site.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Aug 10, 2:53 AM PST, 8 hours 42 minutes earlier.

Area forecast discussion, Aug 10, 2:53 AM PST, 8 hours 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ELKO NV
353 AM PDT FRI AUG 10 2012

...ADDED FIRE WEATHER DISCUSSION...

.SYNOPSIS...A POTENT WEATHER SYSTEM WILL BRING THUNDERSTORMS TO
THE GREAT BASIN THROUGH THE WEEKEND. MANY OF THE STORMS WILL
PRODUCE FREQUENT LIGHTNING AND GUSTY WINDS...BUT LITTLE RAIN.
TEMPERATURES WILL REMAIN AT OR ABOVE NORMAL.

&&

.SHORT TERM...QUICK EXPLANATION: STORM SPEEDS HAVE INCREASED SINCE
YESTERDAY WHEN CORFIDI VECTORS SHOWED 5 KNOTS FOR TODAY. STORM
MOVEMENT MORE ON THE ORDER OF 15-25 KNOTS NOW. THIS WILL MEAN THAT
ALTHOUGH PW'S ARE RELATIVELY HIGH...LITTLE RAIN WILL ACTUALLY FALL
ON ANY GIVEN LOCATION DUE TO STORM SPEED. THUS...HAVE CHANGED FROM
MAINLY WET STORMS TO DRY. SEVERAL NEW FIRE STARTS. LIGHTNING
ACTIVITY IS AT A TEMPORARY LULL BUT WILL PICK UP THIS MORNING
AFTER THE SUN RISES. HAVE THEREFORE ISSUED RED FLAG WARNING FROM
NOW UNTIL 8 PM TONIGHT.

ANOTHER TROUBLE IS THAT BATTLE MOUNTAIN RADAR IS UNDER REPAIR TO
INSTALL DUAL POL SOFTWARE, ETC. WE ARE THUS USING A COMPOSITE
IMAGE FROM SURROUNDING RADARS. THE MAIN DRIVING LOW LEVEL FORCE
FOR THE CONVECTION IS OLD OUTFLOW BOUNDARIES WHICH ARE NOW
INVISIBLE TO THE DISTANT RADARS. WE ARE ALSO USING IR SATELLITE
AND LIGHTNING DATA. PERHAPS AFTER SUNRISE VISIBLE SATELLITE WILL
SHOW MORE BOUNDARIES, BUT THAT IS DOUBTFUL WITH OUR INVERTED V
SOUNDINGS AND THE LOWER LAYERS SO DRY. GONNA BE HARD TO POP LOW
LEVEL CU TO SHOW BOUNDARIES.

EXPECT STORMS TO CONTINUE INTO THIS EVENING AND THEN AGAIN
SATURDAY AFTERNOON AND EVENING. PERHAPS A BIT OF A SLOW DOWN
SATURDAY EVENING WITH SLIGHTLY DRIER AIR IN THE REGION.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY. GFS AND ECMWF HAVE
SHIFTED IN THEIR FORECAST SOMEWHAT. PREVIOUSLY IT APPEARED THAT A
TROUGH WOULD LINGER ALONG THE COAST FOR A FEW DAYS THIS WEEK. NOW IT
APPEARS THIS TROUGH WILL CUT-OFF INTO A CLOSED LOW OFF THE
CALIFORNIA COAST BY MIDWEEK. THIS HAS SHIFTED THE FORECAST AGAIN AS
THIS CHANGE WILL ALLOW DRIER AIR TO MOVE INTO NORTHERN NEVADA LATER
TUESDAY INTO WEDNESDAY...EARLIER THAN PREVIOUSLY EXPECTED. THIS
DRIER TREND IS ESPECIALLY PRONOUNCED ON THE EC...BUT SHOWS UP ON THE
GFS TO SOME EXTENT AS WELL. THE MAIN DIFFERENCE BETWEEN THE EC AND
GFS IN THE MID WEEK PERIOD IS THE POSITION OF THE RIDGE AXIS...WHICH
WILL MAKE A DIFFERENCE AS FAR AS WHETHER THE MONSOON MOISTURE IS
TRULY PUSHED OUT OF PARTS OF THE AREA OR NOT. THE EC IS FURTHER
SOUTHWEST WITH THE AXIS AND THE GFS IS FURTHER NORTHEAST...SO FOR
NOW HAVE SPLIT THE DIFFERENCE SOMEWHAT.

ASIDE FROM THIS COMPLICATION...STILL LOOKS LIKE PLENTY OF MOISTURE
WILL STREAM BACK NORTH AS THE TROUGH DEVELOPS ALONG THE WEST COAST
SUNDAY AND MONDAY. MOST ACTIVE DAY STILL LOOKS LIKE MONDAY WITH PW'S
NEAR OR GREATER THAN 1 INCH ACROSS PARTS OF THE AREA. MODELS STILL
SHOW INSTABILITY LINGERING THROUGH THE NIGHT SUNDAY AND MONDAY
NIGHTS SO KEPT SOME CHANCE OF THUNDER IN THE FORECAST THROUGH THE
NIGHT. GIVEN PROXIMITY OF TROUGH AND POSSIBLE SHORTWAVES/VORT MAXES
ROTATING AROUND AND ACROSS OUR AREA...LATE NIGHT CONVECTION SIMILAR
TO WHAT OCCURRED ON THURSDAY NIGHT DOES NOT SEEM UNREASONABLE.

THE RIDGE TO OUR EAST WILL STILL KEEP A GRIP ON THE REGION IN SOME
RESPECT...MAINLY TEMPERATURE-WISE...WITH HIGHS EXPECTED TO REMAIN
ABOVE NORMAL THROUGH THE PERIOD. RCM

&&

.AVIATION...VFR CIGS AND VIS EXPECTED AT ALL TERMINALS THROUGH THE
NEXT 24 HOURS. THUNDERSTORM ACTIVITY IS EXPECTED AT ALL TERMINALS AT
SOME POINT TODAY...THOUGH SHOULD BE MAINLY IN THE MORNING AT
KWMC...ANY TIME AT KEKO...AND MOSTLY IN THE AFTERNOON AND EVENING AT
KTPH AND KELY. ANY STORM MAY PRODUCE BRIEF HEAVY RAIN...FREQUENT
LIGHTNING...AND WIND GUSTS TO 40 KNOTS. CONVECTION SHOULD MOSTLY
DISSIPATE THIS EVENING. RCM

&&

.FIRE WEATHER...BOTTOM LINE: SCATTERED DRY STORMS MOST AREAS
EXCEPT ZONE 467 WHERE EVEN ISOLATED STORMS COULD OCCUR...THROUGH
SATURDAY. THESE STORMS HAVE A HISTORY OF FREQUENT LIGHTNING.
ALSO...NOTE THAT STORM SPEEDS HAVE INCREASED AND THUS RAIN SHOWERS
WILL BE LIMITED. NEW FIRE STARTS ARE CERTAIN...AND WITH HIGH
TEMPERATURES AND GUSTY ERRATIC WINDS...EXPECT EXTREME FIRE
BEHAVIOR TO DEVELOP IN LARGER FIRES. STORMS ARE EXPECTED TO BE
WETTER ON THE WEEKEND AND FIRST PART OF THE WEEK.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM PDT THIS EVENING FOR HUMBOLDT
COUNTY...NORTHEASTERN NYE COUNTY...NORTHERN ELKO COUNTY...
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY...NORTHWESTERN
NYE COUNTY...RUBY MOUNTAINS/EAST HUMBOLDT RANGE...SOUTH CENTRAL
ELKO COUNTY...SOUTHEASTERN ELKO COUNTY...SOUTHERN LANDER COUNTY
AND SOUTHERN EUREKA COUNTY...SOUTHWESTERN ELKO COUNTY...WHITE
PINE COUNTY.

&&

98/93/93/98
Hazardous weather outlook, Aug 9, 3:02 PM PST, 20 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
402 PM PDT THU AUG 9 2012

NVZ037-102215-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
402 PM PDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HIGH PRESSURE HAS SET UP OVER THE FOUR CORNERS REGION
AND IS PULLING MONSOONAL MOISTURE INTO EASTERN NEVADA...RESULTING
IN ENHANCED THUNDERSTORM ACTIVITY. SEVERAL THUNDERSTORMS HAVE
ALREADY DEVELOPED OVER LANDER AND EUREKA COUNTIES TODAY AND MORE
CONVECTION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A FRONTAL BOUNDARY WILL CLIP NORTHERN NEVADA ON FRIDAY
...INTERACTING WITH THE MONSOONAL AIRMASS THAT HAS BEEN IN PLACE.
THE NET RESULT WILL BE AN INCREASED THREAT OF THUNDERSTORMS. IN
ADDITION TO INCREASED LIGHTNING ACTIVITY...GUSTY OUTFLOWS AND
MICROBURSTS LIKELY ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, White Pine

When
August 10, 11:35 AM PST to 11:36 AM PST
Where
White Pine County, 15.49 mi E of Glenn to 16.06 mi E of Glenn
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
39.460, -114.510

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2012Every state in 2012This day in weather historyWarnings in Nevada, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390569.